Michigan, 2004Flood in Michigan, May 21, 2004
May 21, 2004 · NWS DTX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 20, 7:25 PM EST, 5 hours earlier.
Area forecast discussion, May 20, 7:25 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
825 PM EDT THU MAY 20 2004
.UPDATE...
EXPECT CONVECTIVE TRENDS TO INCREASE OVER SE MICHIGAN AS THE NIGHT
WEARS ON. EARLY EVENING LAZY CONVECTION WILL GIVE WAY TO MORE ROBUST
STORMS AS THE SURFACE COLD FRONT MOVES THROUGH THE REGION WITH AT
LEAST NEUTRAL SUPPORT FROM MID AND UPPER LEVEL FEATURES. THE LATEST
RADAR TRENDS SHOW THE COMPLEX OVER IA/WI/IL DEVELOPING EAST ALONG
THE SURFACE FRONT TOWARD SW LOWER MI. AS THIS EVOLVES INTO MORE OF
AN MCS, IT WILL TAKE CARE OF ANY REMAINING CAP AROUND 700 MB AS IT
PROPAGATES EASTWARD DURING THE NIGHT. STORMS WILL STAY SURFACE BASED
FOR A WHILE WITH CAPE AROUND 2000 J/KG HELPING TO MAINTAIN SOME
CONCERN FOR SEVERE WEATHER WHEN COMBINED WITH SHEAR AROUND 30 M/S IN
THE 0-6KM LAYER. LATER ON, THERE COULD BE A WEAKENING TREND AS THE
FRONT MOVES SOUTH AND THE LOW LEVEL JET VEERS TO A LESS FAVORABLE
FLOW TO SUPPORT ELEVATED CONVECTION.
FORECAST UPDATE WILL GO WITH LIKELY/NUMEROUS COVERAGE FROM FLINT TO
PORT HURON AND SOUTH, AND WILL KEEP SCATTERED COVERAGE TO THE NORTH.
&&
BT
.PREV DISCUSSION... ISSUED AT 310 PM TODAY
AS HAS BEEN THE CASE THUS FAR, MODELS STRUGGLING WITH CONVECTION.
EARLY MORNING MCS QUICKLY DISSIPATED AND DEVELOPED A WAKE LOW WHICH
PRODUCED WIND GUSTS TO 30-35KTS LATE THIS MORNING. RESIDUAL LOW
LEVEL STRATUS REMAINS IN PLACE AND WITH WARM ADVECTION ALOFT, IT
SEEMS WE ARE CAPPED AT THE MOMENT. HOWEVER, A FEW DYNAMICAL PLAYERS
LOOK TO BE COMING TOGETHER THE NEXT SEVERAL HOURS. FIRST IS
500/300MB JET RACING ACROSS WISCONSIN/U.P. WITH ENTRANCE REGION
ACROSS IOWA/NORTHERN ILLINOIS/SOUTHERN WISCONSIN. SECOND IS A COLD
FRONT DRAPED FROM THE DOOR PENINSULA TO NEAR KMCI WITH IMPRESSIVE
THETA-E AIR AHEAD OF IT WITH DEWPOINTS INTO THE LOWER 70S (PER MSAS
AND HOURLY RUC ANALYSIS). LASTLY, A WEAK MID LEVEL WAVE SEEN IN THE
H2O VAPOR LOOP APPROACHING THE STATE OF IOWA. HI-RES 1KM RSO
VISIBLE HAS RECENTLY INDICATED ACCAS/TCU DEVELOPING OVER IOWA AND
RACING EAST TOWARD THE BORDER OF WISCONSIN/ILLINOIS. WE EXPECT
CONVECTIVE INITIATION ACROSS THIS REGION THEN PROPAGATE EAST PER THE
CORFIDI VECTORS AND 850-300MB THICKNESSES. LATEST RUN OF THE
TAQ-RUC SUGGESTS THIS AS WELL AND WILL FOLLOW THIS IDEA FOR NOW.
SYNOPTIC FEATURES IN THE NCEP SUITE SUGGEST THE UPSTREAM COLD FRONT
WILL SLOWLY MIGRATE SOUTH THIS EVENING AND CLEAR THE STATE BY 06Z.
CONVECTIVE PARAMETERS ARE IMPRESSIVE WITH FORECAST SURFACE CAPES
OVER 4000 J/KG AND SURFACE BASED LI/S -8C. ENERGY HELICITY INDICES
CLOSE TO 3, WHICH IS QUITE HIGH, WITH HELICITIES OVER 100 M2/S2.
MOST OF THESE PARAMETERS ARE ALONG AND SOUTH OF M59. SO SEVERE
WEATHER IS STILL A POTENTIAL THIS EVENING UNTIL FROPA.
THEREAFTER...HIGH PRESSURE CURRENTLY CENTERED OVER LAKE WINNIPEG
(1026 MB) OOZES SOUTH ACROSS THE GREAT LAKES AND THE FRONT SHOULD BE
SOUTH OF THE STATE LINE...BUT NOT FOR LONG.
IMPRESSIVE MOISTURE TRANSPORT AND 850-700MB THETA-E ADVECTION ACROSS
THE MISSISSIPPI RIVER VALLEY WITH LOW LEVEL JET NEAR 50KTS ON FRIDAY
WILL LIKELY DEVELOP/ENHANCE MCS WITH FRONT LIFTING NORTH AS A WARM
FRONT. THIS MAY FOCUS AND/OR ASSIST WITH THE TRACK OF THE MCS
ACROSS THE STATE ONCE AGAIN FRIDAY. AS TROF DIGS A BIT FURTHER
ACROSS THE ROCKIES, THIS WILL BUCKLE THE FLOW DOWNSTREAM AND ALLOW
THIS FRONT TO LIFT NORTH THRU THE DAY. THIS IS WELL SUMMARIZED IN
THE SWODY2.
UNFORTUNATELY, WE REMAIN STUCK IN THIS PATTERN INTO THE WEEKEND WITH
THE PLACEMENT OF THE FRONT STILL IN QUESTION. MODELS ARE TRENDING
TO FOCUS ALONG I69 WITH PERSISTENT MCS AND OTHER CLUSTERS OF STORMS
RIDING ALONG THE FRONT. SOUTH OF THIS FRONT, TEMPERATURES HAVE A
CHANCE TO CLIMB WELL INTO THE 80S WITH SURFACE DEWPOINTS INTO THE
60S. WE MIGHT REMAIN CAPPED SOUTH OF I69 WITH 700MB TEMPS CLIMBING
TOWARD 10C.
INTO THE EXTENDED PERIOD, THE GFS IS TRENDING TOWARD SURFACE LOW
DEVELOPMENT AND TRACKING THIS ACROSS THE STATE ON SUNDAY WITH A
RESPET FOR THE REGION EARLY NEXT WEEK. AS MENTIONED YESTERDAY, NAO
IS FORECAST TO BECOME NEGATIVE AND TROF DIGS FURTHER SOUTH INTO NEXT
WEEK. THIS MAY SET THE STAGE FOR A COOL HOLIDAY WEEKEND WITH A
CHANCE OF SHOWERS.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
BGM
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 20, 9:50 PM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1050 PM EDT THU MAY 20 2004
MIZ047>049-053>055-211000-
BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA-
1050 PM EDT THU MAY 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR TRI-CITIES AND THUMB REGION.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS ANTICIPATED.
.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON THROUGH SUNDAY
NIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER FRIDAY...SATURDAY
AND SUNDAY. SOME OF THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL.
THIS MAY LEAD TO LOCALIZED FLOODING. THE WARM FRONT WILL LIFT NORTH
ACROSS THE REGION ON FRIDAY...THEN LINGER OVER SOUTHERN MICHIGAN
THROUGH THE REST OF THE WEEKEND. THIS WILL RESULT IN A PROLONGED
PERIOD OF SCATTERED THUNDERSTORMS ACROSS THE REGION.
THERE IS ALSO A CHANCE OF THUNDERSTORMS ON TUESDAY AS A COLD FRONT
MOVES THROUGH THE AREA.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MIZ060>063-068>070-075-076-082-083-211000-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-SHIAWASSEE-
ST. CLAIR-WASHTENAW-WAYNE-
1050 PM EDT THU MAY 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORM WATCH NUMBER 226 IN EFFECT UNTIL 3 AM.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVERNIGHT.
SOME OF THESE STORMS MAY BE SEVERE...CAPABLE OF PRODUCING WIND GUSTS
TO 70 MPH AND HAIL TO AROUND ONE INCH IN DIAMETER. THUNDERSTORMS WILL
ALSO PRODUCE VERY HEAVY RAINFALL...WHICH COULD LEAD TO LOCALIZED
FLOODING. THUNDERSTORM MOVEMENT WILL MOVE EAST AT 30 MPH.
A COLD FRONT WILL CONTINUE TO SLIDE SOUTH THROUGH THE AREA...
PROVIDING THE FOCUSING THE THUNDERSTORM ACTIVITY.
.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY MORNING THROUGH SUNDAY
NIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER FRIDAY...SATURDAY
AND SUNDAY. SOME OF THESE STORMS WILL ALSO PRODUCE VERY HEAVY
RAINFALL. THIS MAY LEAD TO LOCALIZED FLOODING. THE WARM FRONT WILL
LIFT NORTH ACROSS THE REGION ON FRIDAY...THEN LINGER OVER SOUTHERN
MICHIGAN THROUGH THE REST OF THE WEEKEND. THIS WILL RESULT IN THE
PROLONGED PERIOD OF SCATTERED THUNDERSTORMS ACROSS THE REGION.
THERE IS ALSO A CHANCE OF THUNDERSTORMS ON TUESDAY AS A COLD FRONT
MOVES THROUGH THE AREA.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.
SF
In the hours before
Local storm report, May 20, 11:41 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1241 AM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1229 AM HAIL 5 E ANN ARBOR 42.28N 83.63W
05/21/2004 1.00 INCH WASHTENAW MI TRAINED SPOTTER
&&
RBPLocal storm report, May 20, 11:44 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1244 AM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1241 AM FUNNEL CLOUD 2 ESE YPSILANTI 42.23N 83.58W
05/21/2004 WASHTENAW MI TRAINED SPOTTER
WALL CLOUD REPORTED AT TEXTILE AND MCKEAN.
&&
RBPLocal storm report, May 20, 11:52 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1252 AM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1251 AM HAIL 2 ENE YPSILANTI 42.26N 83.58W
05/21/2004 0.75 INCH WASHTENAW MI TRAINED SPOTTER
&&
RBPLocal storm report, May 21, 12:02 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
102 AM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL ROMULUS 42.22N 83.37W
05/21/2004 0.75 INCH WAYNE MI TRAINED SPOTTER
1253 AM TSTM WND GST 2 ESE SALINE 42.16N 83.74W
05/21/2004 60 MPH WASHTENAW MI TRAINED SPOTTER
&&
RBPLocal storm report, May 21, 12:06 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
106 AM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0103 AM HAIL 2 NW MILAN 42.11N 83.71W
05/21/2004 1.00 INCH WASHTENAW MI FIRE DEPT/RESCUE
&&
RBPSpecial weather statement, May 21, 12:19 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
119 AM EDT FRI MAY 21 2004
MIZ060>063-068>070-210700-
GENESEE-LAPEER-LIVINGSTON-MACOMB-OAKLAND-SHIAWASSEE-ST. CLAIR-
119 AM EDT FRI MAY 21 2004
SEVERE THUNDERSTORM WATCH NUMBER 226 HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES...
GENESEE...LAPEER...LIVINGSTON...MACOMB...OAKLAND...SHIAWASSEE...
AND ST. CLAIR.
MIZ075-076-082-083-210700-
LENAWEE-MONROE-WASHTENAW-WAYNE-
119 AM EDT FRI MAY 21 2004
SEVERE THUNDERSTORM WATCH NUMBER 226 REMAINS IN EFFECT UNTIL 3 AM
FOR THE FOLLOWING COUNTIES...
LENAWEE...MONROE...WASHTENAW AND WAYNE.
RBP
Flood, Wayne
- When
- May 21, 12:25 AM EST to 4:30 AM EST
- Where
- Wayne forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.285, -83.261 (the zone’s center; the record gives no point)
The Ecorse Creek at Dearborn Heights went above its 8 foot flood stage at 1225 am EST on the 21st. The river crested at 8.44 feet at 215 am EST on the 21st, then fell back below flood stage at 430 am EST on the 21st.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, May 21, 20043 deaths · 7 injured · $89,000 · 68 kt wind · 10 events
- Tornadoes and Flash Flooding in Iowa, May 21 to 22, 200415 injured · $4.3 million · F2 · 79 events
- Tornado in Iowa, May 21, 2004$300,000 · F3 · 1 event
- Flooding in Michigan, May 21 to 23, 2004$30 million · 23 events
- Flash Flooding and Hail in Ohio, May 21, 2004$21 million · 50 kt wind · 17 events
- Flash Flooding and Hail in Ohio, May 21 to 22, 2004$19 million · 1 in hail · 18 events
- Tornado and Hail in Ohio, May 21, 2004$6.8 million · F0 · 30 events
- Flash Flooding in Ohio, May 21, 2004$4.5 million · 9 events
- Flash Flooding and Flooding in Ohio, May 21, 2004$1.0 million · 2 in hail · 32 events
- Flash Flood in Pennsylvania, May 21, 2004$4.1 million · 1 event
- Flooding in Ohio, May 21 to 24, 2004$2.9 million · 2 events
- Flood and Damaging Winds in Wisconsin, May 21, 2004$1.3 million · 78 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400171.